[Skip to Content]
[Skip to Content Landing]
Article
October 25, 1976

Treatment of Lincomycin-Caused Diarrhea

Author Affiliations

New England Medical Center Hospital Boston

JAMA. 1976;236(17):1937-1938. doi:10.1001/jama.1976.03270180015008

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The recent article entitled "Unfavorable Effect of Atropine-Diphenoxylate (Lomotil) Therapy in Lincomycin-Caused Diarrhea" (235:1451, 1976) has many deficiencies. Since these defects may make the authors' conclusions invalid, we would like to comment on them.The major conclusion of the article is that use of atropine-diphenoxylate or codeine in treating lincomycin-induced diarrhea may be questionable. However, the study provides only limited evidence to support this conclusion, since antidiarrheal agents were not used to treat lincomycin-induced diarrhea. Atropine-diphenoxylate and codeine were given concomitantly with lincomycin. Since an antidiarrheal agent is rarely indicated as prophylactic medication for use with lincomycin, the relevance of this study to actual clinical practice is unclear.Aside from this basic design deficiency, the study has a number of other problems. For example, the authors provide no explanation for why some subjects dropped out of the study, or why some who dropped out apparently returned. Perhaps

×